Georgia, 2025Damaging Winds and Lightning Strike in Georgia, May 28, 2025
May 28, 2025 · NWS JAX · 3 events in 2 counties and zones
A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 1:37 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 28, 1:37 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
237 PM EDT Wed May 28 2025
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...
.NEAR TERM...
Issued at 230 PM EDT Wed May 28 2025
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Scattered showers and storms expected to be ongoing late afternoon and
evening mainly around the St Johns River Basin in northeast FL and then
an another area arching back northwest from coastal southeast GA
to Jesup through Alma, Douglas, and Hazlehurst areas. These are areas
where moisture is best with forcing from sfc convergence, shortwave
troughing, and residual diurnal heating. The latter area may continue
with a risk of showers and storms until at least midnight or 1 AM.
Model soundings still suggesting a few strong storms possible and
severe potential there, but limited chances due to low- end deep
layer shear values of at or below 25 kt. Main threat would be strong
gusty winds, and also heavy downpours/localized flooding with a
quick 1-2 inches/hour in some of the cells. The convection should
be winding down through midnight, with only small chances near or
below 15 percent after 1 AM. Lingering weak isolated to scattered
convection possible over the offshore waters after midnight. Some
patchy fog and low stratus clouds likely late tonight and into
sunrise. Lows mainly around 70 or lower 70s.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 230 PM EDT Wed May 28 2025
A cold front begins to push towards the SE CONUS as its associated trough
begins to dig southward Thursday, with the front making its way
across the area on Friday. Prior to the front's arrival during the
end of the week, continued southwesterly flow will allow for Gulf
moisture to filter into the area, with PWATs ranging from 1.75"
to 2" over the area on both Thursday and Friday. With the
southwesterly flow, this will allow for the western Gulf breeze to
move well inland, with chances of showers and storms steadily
increasing along the breeze boundary. The highest chances for
strong to severe storm development will be along the merger of the
Gulf and Atlantic breeze around the I-95 corridor on Thursday.
Highs on Thursday will again be in the lower 90s for most
locations, with 'cooler' temperatures in the upper 80s along the
coast and the Altamaha River Basin in SE GA.
The cold front will begin to make its way into the area and push through
the overnight hours into Saturday. Warm temperatures ahead of the
front will help to bring about an unstable airmass over the area.
Isolated strong to severe storms development will increase ahead
of the passage of the cold front as it moves through the area.
Gusty winds and flooding rainfall may develop for the the stronger
of the storms that do develop. Temperatures begin to cool to
around seasonable on Friday with highs in the mid 80s to low 90s
and overnight lows in the low 60s to low 70s.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 230 PM EDT Wed May 28 2025
High pressure will build into the region behind the cold front's
passage of during the early hours on Saturday. With drier air
filtering into the region behind the front's passage, chances of
precipitation will begin to trend lower by Saturday morning, with
any showers remaining along and south of the frontal boundary over
the north central FL counties. Come Sunday, chances of
precipitation will be near nil. Relatively cooler air enters the
area at the start of the weekend behind the cold front. Even with
this push of 'cooler' air, temps are expected to remain within the
upper 80s on Saturday and then rise back into the lower 90s by
Sunday. The cold front will begin to stall along the southern
portions of the area Sunday/Monday and begin to lift northward by
midweek based off guidance from the different model solutions.
With high pressure north/northeast of the region, an easterly flow
becomes established over the area, which will bring in moisture
from the Atlantic. This influx of moisture currently looks to keep
precipitation chances along the coastal locations during the early
portion of the upcoming week, mainly for Tuesday and Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 200 PM EDT Wed May 28 2025
VFR cigs so far with only brief periods of MVFR around SGJ at this
time. Scattered showers and a few storms have developed so far
this aftn. Additional storms expected to form towards the east
coast in the next 2-6 hours, with MVFR and IFR conditions under
these t-storms. Gusty winds can be expected in them as well.
Activity will be winding down after 01z-02z as activity moves
east, with storm motion east-northeast near 15-20 kt. Some patchy
fog and low stratus will be possible inland areas from about
07z-12z Thursday so have some vsby restrictions at VQQ and GNV at
this time. Some weak convection may be nearing GNV by 18z Thursday
and will be possibly added in subsequent TAF.
&&
.MARINE...
Issued at 230 PM EDT Wed May 28 2025
Prevailing flow continues to be southerly and occasional
southeasterly near or below 15 kt into Thursday, with stronger
offshore flow (i.e., southwest) by Thursday night into Friday.
Flow could be strong enough to support small craft exercise
caution levels Thu night offshore, which would probably continue
into Friday night and Saturday. There may be a brief period of
advisory conditions for winds early Saturday, mainly offshore
waters. The stronger flow later in the week is associated with an
approaching cold front. This cold front is forecast to move
through Friday night. Gusty northwest flow early Saturday will
slowly lay down to almost 10 kt by late Sat aftn and night. Winds
of 10-15 kt at most look in store for Sunday.
The threat for showers and storms remains rest of the aftn over
the area waters, and again Thu and Fri afternoon. Strong storms
are possible Fri night ahead the front.
Rip currents: With easterly swells with periods of 8-9 seconds,
a moderate risk of rip currents is anticipated rest of today
through Thursday. Strongest rip currents may be found around
structures and within 2-4 hours of low tide. Only a slight
downward trend appears for Friday with swells slightly lower and
an offshore wind flow pattern.
&&
.HYDROLOGY...
Issued at 230 PM EDT Wed May 28 2025
With moisture levels rising to above average levels (PWAT 2 inches)
and a cool front approaching the area, combined with some upper
level support, the risk for some localized rainfall flooding will
be increasing through Friday night. Total rainfall amounts,
localized to areas, of 2-4 inches will be possible through Friday
night. WPC shows a marginal risk of excessive rain for parts of
the area both Thursday and Friday.
&&
.FIRE WEATHER...
Issued at 225 PM EDT Wed May 28 2025
Daily showers and thunderstorms are expected through the end of
the week as southwesterly-westerly flow will bring the Gulf breeze
to move well inland each day. Hot and humid conditions with high
mixing heights will continue through Thursday, in addition to high
dispersions as transport winds begin to increase ahead of a cold
front on Friday. A strong to severe line of thunderstorms will
push into the area ahead of cool front Friday into Friday night.
Rain and thunderstorm potential will drop behind the cool front
for the weekend as drier air begins to filter in.
Patchy inland fog will be possible early Thursday morning. Smoke
from nearby wildfires may create locally dense fog. Thunderstorms
will produce gusty and erratic winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 88 68 87 / 20 60 30 80
SSI 73 87 73 89 / 30 60 40 70
JAX 71 92 71 90 / 40 60 30 70
SGJ 72 92 72 91 / 40 60 30 60
GNV 71 93 71 89 / 10 50 20 60
OCF 71 93 71 89 / 10 40 20 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, May 28, 1:46 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
246 PM EDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst 7 WSW Ocala Airport 29.13N 82.33W
05/27/2025 E45 MPH Marion FL Trained Spotter
Delayed report - Trained spotter reported
winds of about 45 mph with some branches
also down. Time estimated from radar
imagery.
&&Special weather statement, May 28, 2:49 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Wed May 28 2025
GAZ163-350-364-282030-
Clinch GA-Western Charlton GA-Southern Ware GA-
349 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARE...EASTERN
CLINCH AND CENTRAL CHARLTON COUNTIES THROUGH 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stephen Foster State Park, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stephen Foster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3064 8246 3083 8243 3081 8203 3056 8209
TIME...MOT...LOC 1949Z 284DEG 12KT 3072 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, May 28, 2:50 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Wed May 28 2025
GAZ153-154-165-166-282030-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
350 PM EDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAMDEN AND SOUTHERN
GLYNN COUNTIES THROUGH 430 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 9 miles north of Woodbine, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brunswick, St Simons Island Village, Waverly, Jekyll Island, High
Point, and Dover Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3110 8136 3110 8137 3089 8141 3103 8183
3115 8179 3116 8177 3117 8178 3123 8176
3115 8135
TIME...MOT...LOC 1950Z 284DEG 12KT 3110 8173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Thunderstorm Wind, Glynn
- When
- May 28, 3:09 PM EST
- Where
- Glynn County, 5.37 mi W of Pyles Marsh
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.140, -81.590
Estimated wind gusts of 40-45 mph occurred on HWY-17 just south of the HWY-82 | intersection. Several large tree branches were broken and loose lightweight metal blown about. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Camden
- When
- May 28, 4:05 PM EST
- Where
- Camden County, 2.25 mi SE of Scotchville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.750, -81.590
A few tree limbs were blown down and dime size hail occurred near Kingsland along St Marys Road and Shadowlawn Drive. The time of the event was based on radar data.
Lightning, Camden
- When
- May 28, 4:10 PM EST
- Where
- Camden County, 2.25 mi SE of Scotchville
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.750, -81.590
Lightning caused damage to electrical equipment at a business along Shadowlawn Drive. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Hail in Kansas, May 28, 20252 in hail · 10 events
- Flash Flooding and Flooding in West Virginia, May 28, 20258 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 28, 2025$9,000 · 1.75 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257866, 1257867, 1257864.